Quantcast

4 Your Health: steroids for hip pain; the dangers of mixing medi - KVOA | KVOA.com | Tucson, Arizona

4 Your Health: steroids for hip pain; the dangers of mixing medicines; seniors behind the wheel

Posted: Updated:

Most senior citizens do not make simple adjustments to their cars that could improve their safety.

Researchers with the AAA foundation studied a database of drivers over 65. Only 10 percent had added any safety devices, like pedal extensions, seat cushions or steering wheel covers, to their vehicles.

Experts say these adaptations can reduce the risk of a crash and extend their time behind the wheel.

Mixing meds

A separate study reveals few seniors are making sure their medicines mix safely.

A University Of Michigan poll found just one-third of older adults who take multiple medications have talked to their doctor about possible drug interactions. And less than half of those taking six or more medicines had discussed any possible risks.

Experts believe this lack of communication may be due to the use of multiple doctors and pharmacies.

Using steroids to reduce pain

Steroid injections to relieve hip pain may increase the risk of bone death and collapse.

Researchers from Massachusetts General Hospital reviewed x-rays from osteoarthritis patients who received a hip steroid injection. Within nine months, nearly one quarter of the patients showed signs of bone death and 15-percent had collapse in the head of the femur bone.

Scientists say it is too soon to recommend against steroid injections for hip pain and more studies are needed.

WEATHER
Interactive Radar
Powered by Frankly

© KVOA.com 2018, KVOA.com
A CORDILLERA COMMUNICATIONS Station
All rights reserved
Privacy Policy, | Terms of Service, and Ad Choices

Can't find something?